Texas, 2017

Hail in Texas, March 31, 2017

March 31, 2017 · NWS AMA · 2 events in 2 counties and zones

A weak surface low forming in eastern New Mexico late on 3/31 and early 4/1 along a convergence boundary and a weak warm front draped west to east across the mid central TX Panhandle had just enough lift for some isolated storms to form. With MUCAPE around 1000 J/kg and 500 hPa temperature of -14C to -16C, aloft was cold enough along the localized lift to support some severe criteria hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A weak surface low forming in eastern New Mexico late on 3/31 and early 4/1 along a convergence boundary and a weak warm front draped west to east across the mid central TX Panhandle had just enough lift for some isolated storms to form. With MUCAPE around 1000 J/kg and 500 hPa temperature of -14C to -16C, aloft was cold enough along the localized lift to support some severe criteria hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 31, 5:02 PM CST, 4 hours 50 minutes earlier.

Area forecast discussion, Mar 31, 5:02 PM CST, 4 hours 50 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
602 PM CDT Fri Mar 31 2017

AVIATION...00Z TAFS

IFR TO LIFR conditions will likely prevail at KDHT and KGUY. KAMA
is currently VFR but may not be far behind as lower clouds will
work their way south this evening. Cigs will likely be 200-500ft
at KDHT and KGUY for the majority of the TAF period. Winds will be
breezy mainly out of the east 15-25kts gusting 25 to 35kts at
times. Thunderstorms will be possible, as there are several groups
that notate the potential for convection. These groups may get
pulled as we monitor the short term with the colder air to the
north, there may not be enough instability to keep storms
together. Previously KDHT and KGUY were more favorable for storms
from the 03-09z period, with a chance at KAMA, but as mentioned
before if that cold air to the north shuts down convection trying
to move north, then thunderstorms may get pulled from the TAFs,
and perhaps just left to the KAMA TAF site.

Weber

&&

.PREV DISCUSSION... /Issued 443 PM CDT Fri Mar 31 2017/

SHORT TERM...
Current upper level analysis places our next closed upper low just
south of the Four Corners region. Return flow is increasing ahead of
this wave over NM and West Texas as the mid-level jet rounds the
base of the low. At the surface, dew point values range from the low
40s in the northern zones to low 50s in the southern zones near a
pseudo-warm front. Clouds have cleared near and south of the warm
front but are still lingering further north across the OK
Panhandle where temperatures are still in the 40s. A few showers
are trying to develop along the higher elevations in northeast New
Mexico.

As we go into the evening, the upper low will slowly advance further
east and surface cyclogenesis will commence along the southern
Plains. Upslope flow will strengthen in the surface to 700mb levels
as isentropic accent occur along and north of the warm front. Fairly
strong 850-700mb theta-E advection will help moisten the lower
levels especially across the north Texas Panhandle and Oklahoma
Panhandle. This combined with increasingly diffluent flow aloft (pos
vort advection) will lead to developing showers and thunderstorms
during the evening and especially overnight hours. Thunderstorms
look more likely north of the warm front where layer moisture will
be best, however instability will be elevated and most model
guidance suggest MUCAPE values will peak around 1200 J/kg. This
combined with the strong flow aloft and 0-6 bulk shear values over
50 knots will present the threat for at least isolated severe
storms. Hail will be the main threat with any multicell storm that
results. Most of the stronger storms will see dime to nickel size
hail, but one or two storms could see hail as large as half dollars
if the directional shear aloft is realized. Thunderstorm wind gusts
should not be as much of a concern with stout warm nose in place
limiting momentum transfer to the surface, however, a severe wind
gusts is not out of the question if an updraft becomes strong
enough. For timing...storms will move eastward off the higher
elevations in NM and come across the Panhandles generally after 00z.
Storm peak intensity and coverage is expected between 03z and 09z.
In addition, drizzle may form after 03z as winds shift to the
northeast sending cooler air southward as a cold front while the
surface low strengthens and shifts to our southeast. Storm activity
should start to decrease some after 09z, but showers may linger well
into Saturday.

Ward

LONG TERM...
Upper level low will weaken a bit as a shortwave low to the north
and the remnants of the main low diving further south. Still with
decent diffluent flow aloft the potential for showers and storms
will continue through Saturday and into the evening. 1000-1300
J/kg of MU CAPE and with the left exit region of the jet still in
place to our eastern counties Saturday morning, the chance for
severe weather is still marginal, where as all other areas should
just see showers or general thunderstorms.

Elevated instability will continue to decrease throughout the day
on Saturday, but the chance for thunderstorms will still be
present through the evening, but right now the severe threat will
likely diminish as the low tracks closer and more stable air will
be in place. The eastern areas will still hold a chance for
thunderstorms through Sunday morning and will have the Panhandles
dry by Sunday afternoon. The low should be far enough south that
the moisture associated will track with it, mainly into the
Lubbock, San Angelo, and Fort Worth area.

A drier westerly flow will take place on Monday with milder
temperatures returning to the low 70s across several places.
This flow will shift southwest Monday evening in wake of yet
another upper level disturbance. Due to the colder air with this
next disturbance, there is the potential ,after is passes, to
provide some snow showers to our northwestern Panhandle, which
would be Tuesday night. Models are in pretty good agreement that
the center of the low is expected to track across the central to
northern Panhandle area. This will provide a better chance for
showers and perhaps thunderstorms north of I-40, where areas to
the south could be dry slotted with just some CAA winds.

Although conditions will be drying out on Wednesday, the CAA will
make high temperatures struggle to reach 60 across several areas.
High pressure will then dominate the forecast area keeping
conditions warm and dry for the remainder of the extended. Highs
by Friday look to be back into the mid 70s.

Weber

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                44  52  38  60  39 /  40  50  30  10   5
Beaver OK                  42  48  38  62  39 /  60  70  50  10   5
Boise City OK              38  42  33  61  38 /  60  70  40   5   0
Borger TX                  45  52  40  62  40 /  50  50  40  10   5
Boys Ranch TX              44  52  38  63  39 /  50  50  30   5   5
Canyon TX                  44  55  38  61  39 /  30  40  30  10   5
Clarendon TX               47  59  42  61  43 /  30  40  40  20  10
Dalhart TX                 41  47  34  62  37 /  60  60  40   5   0
Guymon OK                  41  44  37  62  37 /  60  60  40   5   0
Hereford TX                44  56  37  61  38 /  30  40  30  10   5
Lipscomb TX                44  52  39  62  39 /  60  60  50  10   5
Pampa TX                   44  51  38  59  40 /  40  50  40  10   5
Shamrock TX                48  59  43  61  42 /  30  50  40  20  10
Wellington TX              50  63  45  62  44 /  20  50  40  20  10

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

89/7/89
Hazardous weather outlook, Mar 31, 7:07 PM CST, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
807 PM CDT Fri Mar 31 2017

OKZ001>003-TXZ001>020-011100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
807 PM CDT Fri Mar 31 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms will be possible tonight across the Oklahoma and
Texas Panhandles. A few storms that develop may become strong to
marginally severe, mainly across northern sections, with hail up
to quarter size along with brief gusty winds the primary hazards.

In addition, areas of fog are expected to develop this evening
across much of the area, with visibilities reduced to below 3
miles at times.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible across parts of the Oklahoma and
Texas Panhandles Saturday through Sunday. On Saturday, some of
the storms across the far eastern Texas Panhandle may become
strong to marginally severe, with hail up to quarter size and
gusty winds the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The Amarillo radar (KAMA), 14 km away, was scanning. The volume nearest the first event began at 03:52 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Carson

When
March 31, 9:52 PM CST
Where
Carson County, 1.83 mi WSW of Pantex
Measured
1 in hail
Reported by
Public
Coordinates
35.320, -101.600

Time estimated by radar.

Hail, Hutchinson

When
March 31, 10:55 PM CST
Where
Hutchinson County, 0.56 mi E of Stinnett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.820, -101.440

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688746, 688747.